Ohio, 2014Damaging Winds in Ohio, July 8, 2014
July 8, 2014 · NWS RLX · 4 events in 3 counties and zones
Fast moving thunderstorms formed during the midday in Ohio, well in advance of a cold front in the Midwest and Lower Great Lakes. Brief strong wind gusts were the main feature.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Fast moving thunderstorms formed during the midday in Ohio, well in advance of a cold front in the Midwest and Lower Great Lakes. Brief strong wind gusts were the main feature.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 8, 12:57 PM EST, 8 minutes earlier.
Area forecast discussion, Jul 8, 12:57 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT TUE JUL 8 2014
.SYNOPSIS...
UNSETTLED WEATHER CONTINUES THROUGH EARLY WEDNESDAY AS A SERIES
OF SYSTEMS PUSH EAST. HIGH PRESSURE BRINGS DRIER AIR TO THE REGION
FOR THE END OF THE WEEK. ANOTHER SYSTEM OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
UPDATE...
SLOWED THE POPS WITH LIKELIES AFTER 17Z. MAIN PORTION OF THE
LEFTOVER MCS DRIFTED NORTHEAST AND MISSED OUR AREA FOR THE MOST
PART. WILL BE WAITING FOR CLOUDS TO DISSIPATE...AND THEN EXPECT
PERCOLATION THIS AFTERNOON.
PREVIOUS DISCUSSION...
CUT BACK POP CHCS FOR THE EARLY MORNING HOURS AS OVERNIGHT
CONVECTION DIED OFF RAPIDLY WITH THE LOSS OF DAYTIME HEATING. NEAR
TERM HI-RES MODELS RUC13 AND HRRR ARE IN FAIR AGREEMENT IN
TRANSITIONING ANOTHER CONVECTIVE BAND ACROSS THE FORECAST AREA
THIS AFTERNOON. MAIN FLY IN THE OINTMENT IS TRANSITION OF DYING
MCS OVER WESTERN ILLINOIS THAT SLIDING TO THE EAST-NORTHEAST AND
SHOULD ARRIVE IN CENTRAL OH BY AROUND 15Z. EXPECT MAINLY RESIDUAL
SHOWERS AT THIS TIME AND BOUNCED POPS BACK INTO CHC CATEGORY FOR
SE OH TO ACCOUNT FOR THIS FEATURE.
AFOREMENTIONED CONVECTIVE BAND MAY HAVE SOME TROUBLE DEVELOPING IN
POST MCS ENVIRONMENT THIS AFTERNOON...BUT ONCE IT GETS GOING...IT
SHOULD MAKE A LITTLE MORE HEADWAY INTO THE CWA AS COMPARED TO
PREVIOUS BAND FROM YESTERDAY.
LONGWAVE TROUGH OVER THE EASTERN US UNDERGOING AMPLIFICATION...
WITH 5H FALLS OVER RLX AREA..AND MID LEVEL FLOW BECOMING MORE
CYCLONIC. EXPECT A BETTER CHANCE FOR SVR STORMS TODAY UNDER A
MODERATELY UNSTABLE ATMOSPHERE AND BETTER SHEAR ENVIRONMENT. MAIN
THREAT WILL BE GUSTY WINDS WITH LINE OF STORMS...AND SOME BOWING
LINE SEGMENTS. STORMS WILL ALSO BE EFFICIENT PRECIP PRODUCERS WITH
PWATS RUNNING 1.5 TO 2.0 INCHES LATER THIS AFTERNOON. KEPT MENTION
OF LOCALLY HEAVY DOWNPOURS. WITH THE RECENT DRY CONDITIONS DO NOT
SEE WIDESPREAD WATER PROBLEMS. HOWEVER...HEAVY DOWNPOURS COULD
CAUSE LOCAL WATER PROBLEMS IF ANY REPETITIVE SHOWERS OCCUR.
USED A BLEND OF BIAS CORRECTED DATA WITH PREVIOUS OFFICIAL
FORECAST FOR TEMPS WHICH YIELDED A MINOR TWEAK TO THE TEMP FIELDS.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
NAM/GFS/ECMWF/CMC MODELS IN AGREEMENT IN THEIR QPF FIELDS PUSHING
LAST RAIN SHOWERS OR THUNDERSTORMS TO THE EASTERN MOUNTAINS...
MAINLY ACROSS THE SOUTH EARLY WEDNESDAY MORNING. THIS PCPN
ACTIVITY IS ASSOCIATED WITH A SECOND COLD FRONT ENHANCED BY A H5
VORTICITY MAXIMA SINKING SOUTHEAST ACROSS THE AREA.
BUFKIT SOUNDINGS INDICATE VERY DRY AIR ALOFT BEHIND THIS FRONT.
YET ANOTHER H5 VORTICITY MAXIMA MOVES FROM THE NORTHWEST REACHING
OUR EXTREME SOUTHEAST COUNTIES WEDNESDAY AFTERNOON.
THEREFORE...DECIDED TO KEEP CHANCE POPS UNTIL THEN BEFORE ENDING
ALL BY 00Z THURSDAY.
TEMPERATURES WILL DEPEND ON THE DURATION OF CLOUD COVER
ESPECIALLY WEDNESDAY AND THURSDAY. GENERALLY STAYED IN THE MID 80S
LOWLANDS FOR WEDNESDAY...AND FEW DEGREES COOLER THURSDAY AS FLOW
TURNS NORTHWEST TO NORTH BY THE AFTERNOON AND EVENING HOURS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
USED A BLEND OF THE GFS AND ECMWF FOR FRIDAY. THIS LEAVES THE AREA
UNDER A HIGH PRESSURE SYSTEM...BUT A BIT OF MOISTURE REMAINS IN THE
NORTHERN MOUNTAINS....SO CAN NOT RULE OUT A THUNDERSTORM.
FOR SATURDAY THROUGH MONDAY...SWITCHED TO A BLEND OF THE GFS/GEFS
ENSEMBLE MEAN AND ECMWF ENSEMBLE MEAN. THIS BRINGS A SYSTEM INTO THE
CENTRAL APPALACHIANS OVER THE WEEKEND...LINGERING INTO MONDAY.
&&
.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
LINE OF CONVECTION HAS DEVELOPED QUICKLY AND WILL BE CROSSING THE
OHIO RIVER SOON. CKB...EKN...AND PKB ARE IN A SEVERE THUNDERSTORM
WATCH...PRIMARILY FOR WIND...BUT AS OF RIGHT NOW WITH THE
APPROACHING LINE...WINDS ALOFT ARE PARALLEL TO THE LINE AS IT
MOVES TO THE EAST. THIS WILL HAMPER THE WIND GUSTS SOMEWHAT...SO
WILL KEEP TAF GUSTS BELOW 40KTS.
TIMING THE LINE IS USUALLY TRICKY...AND THIS IS NO EXCEPTION.
TEMPOS WERE A NECESSITY TODAY BECAUSE OF THIS...BUT WORKED TO KEEP
THEM UNDER 2 HOURS.
MAY GET SOME REDEVELOPMENT LATER THIS AFTERNOON/EVENING...BUT THE
THREAT FOR ISOLATED SHOWERS AND STORMS WILL RETURN.
WINDS WILL GUST OUT OF THE SOUTHWEST TO 25KTS. THERE WILL BE A
FRONTAL PASSAGE IN THE NEXT TWO HOURS...BUT THE WIND SHIFT WILL BE
MINIMAL TO NONE...AND IT SHOULD NOT AFFECT VELOCITIES AS MUCH AS
THE LINE OF STORMS.
GETTING INTO TONIGHT BECOMES CHALLENGING AS WELL. LOCALES
RECEIVING RAIN...AS TYPICAL...WILL HAVE A BETTER SHOT AT
FOG...ALTHOUGH IT APPEARS THE WIND MAY TRY TO STAY ABOVE CALM.
THIS WILL MAKE FOG/MIST DEVELOPMENT QUESTIONABLE...BUT THE
SYNOPTIC WIND MAY BE TRUMPED BY MESO HIGH AIR FROM CONVECTION
EARLIER IN THE PERIOD.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: LOW TO MEDIUM.
ALTERNATE SCENARIOS: CONFIDENCE IS HIGH WITH THE CONVECTIVE
OCCURRENCES...JUST NOT THE TIMING AS MUCH. FOG/MIST TONIGHT IS
ALSO IN QUESTION.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H H
EKN CONSISTENCY H H H H H H H H H H H M
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z WEDNESDAY...
LOCAL IFR IN SHOWERS AND THUNDERSTORMS THROUGH EARLY WEDNESDAY...
WITH LINGERING IFR CIGS POSSIBLE THROUGH LATE WEDNESDAY MORNING
PARTICULARLY ACROSS HIGHER TERRAIN.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...KMC/ARJ
NEAR TERM...KMC/26
SHORT TERM...ARJ
LONG TERM...RPY
AVIATION...26
Hazardous weather outlook, Jul 8, 3:48 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
448 AM EDT TUE JUL 8 2014
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-090900-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
448 AM EDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE
STRONGER STORMS.
IN ADDITION...SLOW MOVING STORMS OR REPETITIVE SHOWERS OVER THE
SAME AREAS COULD PRODUCE WATER PROBLEMS THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 8, 12:38 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
138 PM EDT TUE JUL 8 2014
OHZ075-083>087-WVZ007>009-081815-
ATHENS OH-GALLIA OH-JACKSON WV-JACKSON OH-LAWRENCE OH-MASON WV-
MEIGS OH-VINTON OH-WOOD WV-
138 PM EDT TUE JUL 8 2014
...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN VINTON...MEIGS...
NORTHERN LAWRENCE...SOUTHEASTERN JACKSON...GALLIA AND SOUTHERN ATHENS
COUNTIES IN SOUTHEAST OHIO...AND SOUTHWESTERN WOOD...NORTHWESTERN
JACKSON AND NORTHERN MASON COUNTIES IN WEST VIRGINIA UNTIL 215 PM
EDT...
AT 133 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE FROM 3
MILES SOUTHEAST OF ALBANY TO 7 MILES NORTHWEST OF RIO GRANDE TO 7
MILES EAST OF WHEELERSBURG...MOVING EAST AT 45 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT INTENSE
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR KYGER AROUND 150 PM...LAKIN AROUND 200
PM...BELLEVILLE AROUND 210 PM AND LETART AROUND 220 PM.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3921 8227 3920 8157 3870 8196 3876 8267
3884 8266 3885 8274
30Local storm report, Jul 8, 12:57 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
157 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0153 PM HEAVY RAIN 4 SW BARTLETT 39.37N 81.87W
07/08/2014 M0.63 INCH ATHENS OH COCORAHS
.63 INCHES OF RAIN RECEIVED IN 15 MINUTES. ESTIMATED
WIND GUSTS OF 40-50 MPH WITH THE STRONGEST STORMS.
0153 PM TSTM WND GST 4 SW BARTLETT 39.37N 81.87W
07/08/2014 E45 MPH ATHENS OH COCORAHS
.63 INCHES OF RAIN RECEIVED IN 15 MINUTES. ESTIMATED
WIND GUSTS OF 40-50 MPH WITH THE STRONGEST STORMS.
&&
EVENT NUMBER RLX1401055
EVENT NUMBER RLX1401056
FBThunderstorm Wind, Meigs
- When
- July 8, 1:05 PM EST
- Where
- Meigs County, Pomeroy to 2.75 mi WNW of Five Pts
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 39.030, -82.030
Trees and large branches were blown down.
Thunderstorm Wind, Gallia
- When
- July 8, 1:10 PM EST to 1:13 PM EST
- Where
- Gallia County, 2 mi W of Gallipolis to 0.47 mi SE of Gallipolis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Department of Highways
- Coordinates
- 38.820, -82.237
A few trees were blown down from west of Gallipolis to along Route 7 in Gallipolis. One large branch fell onto a truck and also damaged a house roof.
Thunderstorm Wind, Washington
- When
- July 8, 1:24 PM EST
- Where
- Washington County, Belpre
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.280, -81.570
Trees and large branches were blown down. Some power lines were brought down by the fallen trees.
Thunderstorm Wind, Washington
- When
- July 8, 1:25 PM EST to 1:27 PM EST
- Where
- Washington County, 2.71 mi SSW of Little Hocking to 2.66 mi S of Little Hocking
- Measured
- 74 kt (85 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.232, -81.715
A concentrated area of tree damage was along Newbury Road near the Little Hocking Cemetery. There were numerous hardwood trees with large branches snapped off. There were also some uprooted hardwoods snapped in half. Further toward the Ohio River, several softwood trees were snapped and topped. This concentrated area of damage was about a half mile wide. Maximum wind gusts were estimated around 85 mph.
This same storm crossed the Ohio River and did considerable tree damage in the Washington Bottom area of Wood County in West Virginia.
A few other fallen trees were also noted heading north toward Hocking Road and along Holdren Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517898, 517855, 517847, 518166.